store
finder
weekly
flyer

Caution: herbs are also drugs

Natural or herbal remedies are becoming more and more popular for all sorts of ailments, from arthritis and menopause symptoms to prostate problems, Alzheimer’s disease and cancer. Many people believe in the notion that if it’s "natural," it’s better for you and all-around harmless. But people can put themselves in danger by taking herbs that turn out to have side effects of their own or interact badly with their other medications.

Many seniors don’t tell their doctors that they’re trying a herbal remedy, but that can be a big mistake. Always let your doctor know everything you’re taking, including herbs, vitamins, minerals, and over-the-counter medications. Here are some risky combinations of medications and natural remedies to avoid:

  • Ginkgo biloba, taken to prevent or treat Alzheimer’s disease, can cause excessive bleeding, especially if you’re taking ASA (Aspirin®) or warfarin every day to prevent blood clots.
  • Other herbs you shouldn’t take if you’re already taking warfarin are danshen, dong quai, garlic (in large amounts), and papaya extract.
  • Glucosamine sulfate, a popular arthritis remedy, can block the effects of insulin, so be careful with it if you’re diabetic or overweight.
  • St. John’s wort, used to relieve depression, can interfere with many medications, including antidepressants and medications used by people with heart conditions, AIDS, or who’ve had organ transplants. It’s best to avoid this herb if you’re taking antidepressants or any long-term medications.

Remember, since many herbs do have important effects on our bodies, consider them in the same light as you would any other medication.

All material copyright MediResource Inc. 1996 – 2017. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/healthfeature/gethealthfeature/Seniors-Health

Share this page